MAUDE Adverse Event Report: CAREFUSION SD ALARIS SYSTEM; PUMP, INFUSION

CAREFUSION SD ALARIS SYSTEM; PUMP, INFUSION
Model Number 8120
Medical Device Problem Codes Break (1069); Crack (1135); Use of Device Problem (1670); Insufficient Flow or Under Infusion (2182); Device Markings/Labelling Problem (2911)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 01/07/2026
Type of Reportable Event Malfunction
Event or Problem Description
It was reported an under infusion.Per report, "at shift change the oncoming clinician noticed the medication was never delivered to the patient during the night.The pca pump recorded a delivery of 11 doses." there was patient involvement but unknown harm.Although requested no additional information will be provided by the customer.
 
Additional Manufacturer Narrative
Correction: concomitant med prod data annex b: b21, annex c: c21, annex d: d16.Additional information: device available for eval?, returned to manufacturer on, device eval by manufacturer?, and manufacturer narrative.Annex a: a23, a2101, a0404, a0401, annex b: b01, b14, annex c: c23, c070606, annex d: d15, d11, d1102, annex g: g0200802, g02017, g04080.A device history record, complaint history review, and risk review on failure modes are performed on each device with reportable malfunction(s) along with other methods of investigation as coded in section h6 of this mdr report.Investigation summary: the report of the under infusing was confirmed during laboratory testing.The pcu or pcu event logs were not returned, without the pcu event logs, and due to limited information, that the pca logs contain, drug information (such as the exact drug programmed and its concentration), total volume infused, and unit power-off times cannot be determined.A review of the pca module error log showed no errors relevant to the reported complaint.The pca module event log showed that on 05dec2025 at 10:49 pm the unit was selected, a pca-only infusion was programmed with the following parameters: dose=1 mg; concentration=1 mg/1 ml; syringe=bd 30 ml; volume=43.1947 ml (this is related to the reported complaint, the user selected a wrong syringe size, as observed in the syringe volume detected by the suspect pca module, it is suspected that the actual syringe utilized was a bd 50/60 ml).Between 11:35 pm and 6:20 am on 06dec2025 there were 25 pca requests registered, however, the pca only delivered 11 doses which amounted to a primary volume infused (pvi) of 11 ml after the last pca request was made.Initial volume infused accuracy test results measured showed that the device would under infuse, however, the issue was fixed after the device was calibrated, an additional volume infused accuracy test showed that the device delivered fluid within specification.No errors or issues were observed during the test.Preventive maintenance tests results showed the device to be working within specification.The alaris system user manual v9.33 mentions that proper operation of the bd alaris¿ system requires that you are familiar with related features, setup, programming, iv sets, and accessories.Read all instructions, including those for all attached module(s) and associated disposables before using the bd alaris¿ system.The manual further specifies that the clinician must ensure that the displayed syringe manufacturer and syringe size match the installed syringe.Mismatches can impact flow rate accuracy.To minimize potential startup delays, delivery inaccuracies, and delayed occlusion alarm generation when loading a new syringe, the manual recommends selecting the smallest appropriate syringe size (for example, using a 3 ml syringe to infuse 2.3 ml of fluid).Additionally, the programmed flow rate should be equal to or greater than the minimum recommended flow rate for the selected syringe.The bd alaris user manual also includes a warning indicating that errors when entering the drug amount or diluent volume may result in over infusion or under infusion.An external and internal inspection of the suspect pca module s/n (b)(6) showed no obvious issues or anomalies.The device was in use for treatment purposes as intended per 21 cfr 820.198(d)(2).Root cause: the root cause for the device under infusing was attributed to the device being uncalibrated and to use error, as it was observed in the logs that an incorrect syringe selection was made by the user.Laboratory testing showed that after calibration, the device delivered fluid within specification.Note that this report lists imdrf annex a23, a2101, a0404, a0401, c23, c070606, d11, d15, g0200802, g04080, g02017 codes not associated with the reported event but identified as reportable malfunctions observed on the device during investigation are unrelated to the reported issue.These other failures presumptively did not cause or contribute to the reported issue.Per 803.52(f)(11)(iii) the information provided was obtained from servicing activities performed on the device.There were no additional details obtainable or provided at the time of service.
 
Additional Manufacturer Narrative
The actual date of event is unknown.A follow up report will be submitted with investigation results should the device be repaired or the device/logs be received for evaluation.Per 803.52(f)(11)(iii).The information provided was obtained from servicing activities performed on the device.There were no additional details obtainable or provided at the time of service.
 
Event or Problem Description

Brand Name
ALARIS SYSTEM
Common Device Name
PUMP, INFUSION
Manufacturer (Section D)
CAREFUSION SD
10020 pacific mesa blvd
san diego CA 92121 4386
Manufacturer (Section G)
CAREFUSION SD
10020 pacific mesa blvd
san diego CA 92121 4386
Manufacturer Contact
brett wilko
10020 pacific mesa blvd
san diego, CA 92121-4386
8586172000
MDR Report Key24219800
Report Number2016493-2026-03172
Device Sequence Number9238192
Product Code MEA
UDI-Device Identifier10885403812002
UDI-Public(01)10885403812002
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K043299
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Biomedical Engineer
Type of Report Initial,Followup
Report Date (Section B) 03/13/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number8120
Device Catalogue Number8120 ALARIS PCA MODULE
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/07/2026
Supplement Date Received by Manufacturer03/13/2026
Initial Report FDA Received Date01/30/2026
Supplement Report FDA Received Date03/26/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/08/2013
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
8015; 8300
Patient SexUnknown